Alert archive / Oregon / Gale Watches in 2021
Gale Watch 23, NWS Medford, OR
NWS Medford, OR issued this gale watch at Aug 25, 2021, 3:10 PM PDT. It took effect at Aug 27, 2021, 2:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 25, 2021, 3:10 PM PDT (22:10 UTC)
- In effect from
- Aug 27, 2021, 2:00 PM PDT
- Expired
- Aug 26, 2021, 2:18 PM PDT
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
819 WHUS76 KMFR 252210 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 310 PM PDT Wed Aug 25 2021 PZZ356-376-261115- /O.NEW.KMFR.SC.Y.0082.210827T1200Z-210829T0000Z/ /O.NEW.KMFR.GL.A.0023.210828T0000Z-210829T0000Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 310 PM PDT Wed Aug 25 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 PM PDT SATURDAY... ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 30 kt and seas 10 to 12 ft at 10 seconds expected. For the Gale Watch, north winds 25 to 35 kt with gusts up to 45 kt and seas 11 to 14 ft at 10 to 12 seconds possible. * WHERE...Small Craft Advisory begins 3 nm offshore and points westward south of Port Orford Friday Morning and expands to the entire area by Friday night. Gale Watch begins 6 nm offshore and points westard south of Gold Beach Friday afternoon and continues through Saturday afternoon. * WHEN...For the Small Craft Advisory, from 5 AM Friday to 5 PM PDT Saturday. For the Gale Watch, from Friday afternoon through Saturday afternoon. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-261115- /O.NEW.KMFR.SC.Y.0082.210828T0000Z-210829T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 310 PM PDT Wed Aug 25 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 5 PM PDT SATURDAY... * WHAT...North winds 20 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft at 10 to 12 seconds expected. * WHERE...3 to 5 nm offshore and westward from Cape Blanco to Florence. * WHEN...From 5 PM Friday to 5 PM PDT Saturday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
182 WHUS76 KMFR 260359 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 859 PM PDT Wed Aug 25 2021 PZZ356-376-261700- /O.EXT.KMFR.SC.Y.0082.210827T0300Z-210829T0300Z/ /O.EXT.KMFR.GL.A.0023.210827T2100Z-210829T0300Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 859 PM PDT Wed Aug 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THURSDAY TO 8 PM PDT SATURDAY... ...GALE WATCH NOW IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 ft. For the Gale Watch, north winds 25 to 35 kt with gusts up to 45 kt and seas 10 to 14 ft. * WHERE...Small Craft Advisory beyond 2 nm from shore south of Port Orford Thursday evening into Friday afternoon, then all of the area through Saturday evening. Except, a Gale Watch beyond 8 nm from shore south of Gold Beach Friday afternoon through Saturday evening. * WHEN...For the Small Craft Advisory, from 8 PM Thursday to 8 PM PDT Saturday. For the Gale Watch, from Friday afternoon through Saturday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-261700- /O.EXT.KMFR.SC.Y.0082.210827T2100Z-210829T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 859 PM PDT Wed Aug 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM FRIDAY TO 8 PM PDT SATURDAY... * WHAT...North winds 20 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft. * WHERE...South of Reedsport beyond 2 nm from shore. * WHEN...From 2 PM Friday to 8 PM PDT Saturday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
307 WHUS76 KMFR 260934 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 234 AM PDT Thu Aug 26 2021 PZZ356-376-262245- /O.CON.KMFR.SC.Y.0082.210827T0300Z-210829T0300Z/ /O.CON.KMFR.GL.A.0023.210827T2100Z-210829T0300Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 234 AM PDT Thu Aug 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM PDT SATURDAY... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING... * WHAT...North winds 20 to 30 kt and steep wind driven seas 7 to 10 ft this evening into Friday afternoon. Winds increase Friday afternoon, with possible gales 30 to 40 kt with gusts to 45 kt. Seas also increase Friday afternoon into Saturday, becoming very steep and hazardous of 9 to 13 ft. * WHERE...Conditions hazardous to small craft are expected south of Port Orford this evening into Friday afternoon. Then gales and very steep and hazardous seas are possible south of Port Orford and beyond 2 to 3 nm from shore Friday afternoon into Saturday. * WHEN...For the Small Craft Advisory, from 8 PM this evening to 8 PM PDT Saturday. For the Gale Watch, from Friday afternoon through Saturday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-262245- /O.CON.KMFR.SC.Y.0082.210827T2100Z-210829T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 234 AM PDT Thu Aug 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM FRIDAY TO 8 PM PDT SATURDAY... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep wind driven seas 6 to 9 ft. * WHERE...All areas. * WHEN...From 2 PM Friday to 8 PM PDT Saturday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
693 WHUS76 KMFR 262118 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 218 PM PDT Thu Aug 26 2021 PZZ356-376-271030- /O.EXT.KMFR.SC.Y.0082.210827T0300Z-210829T0600Z/ /O.UPG.KMFR.GL.A.0023.210827T2100Z-210829T0300Z/ /O.NEW.KMFR.GL.W.0031.210827T2100Z-210829T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 218 PM PDT Thu Aug 26 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 11 PM PDT SATURDAY... ...GALE WARNING IN EFFECT FROM 2 PM FRIDAY TO 11 PM PDT SATURDAY... * WHAT...North winds 20 to 30 kt and steep wind driven seas 7 to 9 ft expected this evening into Friday afternoon. Winds increasing to gales 30 to 40 kt with gusts to 45 kt Friday afternoon into Saturday with seas becoming very steep and hazardous 9 to 13 ft. * WHERE...Conditions hazardous to small craft expected south of Port Orford this evening into Friday afternoon. Then gales and very steep and hazardous seas south of Port Orford and beyond 2 to 3 nm from shore Friday afternoon into Saturday. * WHEN...For the Gale Warning, from 2 PM Friday to 11 PM PDT Saturday. For the Small Craft Advisory, from 8 PM this evening to 11 PM PDT Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-271030- /O.EXT.KMFR.SC.Y.0082.210827T2100Z-210829T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 218 PM PDT Thu Aug 26 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM FRIDAY TO 11 PM PDT SATURDAY... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep wind driven seas 6 to 9 ft. * WHERE...All areas. * WHEN...From 2 PM Friday to 11 PM PDT Saturday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Aug 25, 2:56 PM PDT, 14 minutes earlier.
Area forecast discussion, Aug 25, 2:56 PM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service Medford OR
256 PM PDT Wed Aug 25 2021
.DISCUSSION...After looking through overnight lows the past two
nights found guidance was indeed too warm in some of our cold
pools, like the Cave Junction area of the Illinois valley; a good
catch by local weather observers. Temperatures were brought down
by blending with the analysis from last night. This would indicate
a slight warming east of the Cascades, but went with a colder
solution instead given that other than smoke, which can be
radiated through, there should be limited to no clouds to hold in
the heat.
As an upper trough swings over the region and a dry cold front
weakens along the coast before advancing inland, a brief reprieve
from the smoke should be observed for most areas not within the
immediate vicinity of a wildfire. Despite this reprieve, a new
Air Quality Advisory has been issued from the DEQ for Jackson and
Klamath counties through at least Monday afternoon. In addition to
the shifting smoke, a marine push Thursday night/Friday morning
will also result from this trough. Normally the GEFS and ECMWF
Ens. show a probability of at least 10% for accumulations of 0.01"
or greater with a sizeable marine push, but not with this push,
which was odd. Despite this, the SREF shows a probability of 30%
for this same condition of 0.01" or greater. Most hi-res and large
scale deterministic models agreed more with the SREF solution and
so introduced a slight chance of precipitation along the Umpqua
Divide between Azalea and Canyonville Thursday night. For all
other elevated areas in Douglas and Coos County, just went with
drizzle wording.
By Friday afternoon high pressure will begin to build back into
the region as we transition to slightly more stable upper levels.
The higher pressure will lead to temperatures warming to between 5
and 10 degrees above normal. A lighter wind regime will also set
up, so smoke impacts can generally be expected to increase again
over the weekend.
The 100 ensemble members amongst the American, European, and
Canadian models remain in good agreement on upper troughing
squashing the ridge again and affecting the forecast area with
temperatures dipping to normal or below normal readings. This
will likely be accompanied by increasingly breezy conditions and
some pushes of marine air into areas west of the Cascades. -Miles
&&
.AVIATION...25/18Z TAFs...Marine stratus at the immediate coast from
Cape Blanco northward is quickly dissipating and expect it to be
gone by 20Z.
Elsewhere, reduced visibilities due to wildfire smoke will be the
main concern through the TAF period. Thickest smoke and most reduced
visibilities are along the Cascade foothills in Douglas and Jackson
counties and generally in western Siskiyou county. Smoke is present
east of the Cascades but not thick enough to reduce visibilities
below VFR values. Not expecting much change during the TAF period
in terms of smoke but marine layer is expected to redevelop along
the coast after sunset. -Sargeant
&&
.MARINE...Updated 230 PM PDT Wednesday 25 August 2021...Ho hum seas
and winds expected for the next 24 hours. Then the thermal trough
begins developing Thursday night and winds begin to increase south
of Port Orford by Friday morning. The thermal trough strengthens
Friday and Saturday and winds continue to increase and expand
northward such that Small Craft conditions that develop in zones 356
and 376 on Friday expand northward into zones 350 and 370 Friday
night into Saturday. Winds may become strong enough in southern
zones 356 and 376 that a Gale Watch is being issued beginning Friday
night and continuing through Saturday. -Sargeant
&&
.FIRE WEATHER...Updated 220 PM PDT Wednesday 24 August 2021...
A persistent upper level troughing pattern will keep bringing in
relatively cooler air with slightly higher humidities through the
week.
By Thursday afternoon a mostly dry cold front will approach the
coast before weakening as it pushes inland. By Thursday night, some
higher terrain west of the Cascades has a 10% chance of drizzle.
Outside of rain chances, this persistent pattern should result in
winds remaining breezy over higher terrain, especially east of the
Cascades. Humidities remain above critical thresholds as this
disturbance and front moves through. Even behind the front,
humidities will remain relatively high. We should even see some
good recoveries in the valleys east of the Cascades Thursday night
behind the front.
The last talking point will be another upper level low swinging
through northern Oregon around Friday night. The main fire weather
feature to note is a thermal trough building along the southern
Oregon coastline in this low's wake. Winds increase to critical
values along the southern Oregon coast range Friday night into
Saturday morning. On the other hand, humidities will lower, yet be
high enough to keep us away from fire weather watches or red flag
warnings. In addition, winds will be weaker farther to the east in
the Umpqua and Rogue Basins as well as east of the Cascades and our
section of California.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Gale Watch from Friday afternoon through Saturday afternoon for
PZZ356-376.
Small Craft Advisory from 5 AM Friday to 5 PM PDT Saturday for
PZZ356-376.
Small Craft Advisory from 5 PM Friday to 5 PM PDT Saturday for
PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:10 PM PDT | Small Craft Advisory | MFR | 9 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.